Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 191, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 29, 2015, 4:55 PM MDT for 4 counties in Colorado. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2015, 4:55 PM MDT (22:55 UTC)
- Expired
- Sep 29, 2015, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 4:55 PM MDT | HAIL 0.88 | 5 Sw Denver, CO | |
| Sep 29, 5:05 PM MDT | HAIL 1 | 1 W Centennial, CO | |
| Sep 29, 5:15 PM MDT | HAIL 1.25 | 1 Ene Highlands Ranch, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WUUS55 KBOU 292255
SVRBOU
COC005-031-035-059-292330-
/O.NEW.KBOU.SV.W.0191.150929T2255Z-150929T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT TUE SEP 29 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN JEFFERSON COUNTY IN NORTHEASTERN COLORADO...
SOUTHWESTERN DENVER COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 530 PM MDT
* AT 453 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LAKEWOOD...MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING ONE-INCH DIAMETER HAIL.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN DENVER...LAKEWOOD...CENTENNIAL...HIGHLANDS RANCH...
SOUTHWESTERN PARKER...LITTLETON...ENGLEWOOD...WHEAT RIDGE...
GREENWOOD VILLAGE...LONE TREE...SHERIDAN...LOUVIERS...SURREY
RIDGE...BEVERLY HILLS...CHATFIELD RESERVOIR AND THE PINERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3980 10518 3977 10497 3946 10474 3946 10505
TIME...MOT...LOC 2253Z 316DEG 31KT 3967 10502
HAIL...1.25IN
WIND...70MPH
$$
DANKERS2 follow-up statements
791
WWUS55 KBOU 292315
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT TUE SEP 29 2015
COC031-059-292324-
/O.CAN.KBOU.SV.W.0191.000000T0000Z-150929T2330Z/
JEFFERSON CO-DENVER CO-
515 PM MDT TUE SEP 29 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTHWESTERN DENVER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3949 10500 3965 10502 3967 10497 3966 10497
3965 10494 3964 10493 3964 10491 3962 10491
3963 10488 3946 10474
TIME...MOT...LOC 2314Z 315DEG 27KT 3956 10488
$$
COC005-035-292330-
/O.CON.KBOU.SV.W.0191.000000T0000Z-150929T2330Z/
DOUGLAS CO-ARAPAHOE CO-
515 PM MDT TUE SEP 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES...
AT 514 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LONE TREE...OR
12 MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN CENTENNIAL...HIGHLANDS RANCH...SOUTHWESTERN PARKER...
NORTHEASTERN LITTLETON...ENGLEWOOD...GREENWOOD VILLAGE...LONE TREE...
SHERIDAN...SURREY RIDGE...BEVERLY HILLS AND THE PINERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3949 10500 3965 10502 3967 10497 3966 10497
3965 10494 3964 10493 3964 10491 3962 10491
3963 10488 3946 10474
TIME...MOT...LOC 2314Z 315DEG 27KT 3956 10488
HAIL...1.50IN
WIND...70MPH
$$
DANKERS786
WWUS55 KBOU 292327
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT TUE SEP 29 2015
COC005-035-292336-
/O.EXP.KBOU.SV.W.0191.000000T0000Z-150929T2330Z/
DOUGLAS CO-ARAPAHOE CO-
527 PM MDT TUE SEP 29 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES WILL EXPIRE AT 530 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES FROM CENTENNIAL TOWARD LONE TREE AND
PARKER.
LAT...LON 3949 10500 3965 10502 3967 10497 3966 10497
3965 10494 3964 10493 3964 10491 3962 10491
3963 10488 3946 10474
TIME...MOT...LOC 2324Z 316DEG 31KT 3956 10488
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:01 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 29, 2:01 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 201 PM MDT TUE SEP 29 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 141 PM MDT TUE SEP 29 2015 INCREASED MOISTURE BEHIND A COLD FRONT HAS BROUGHT SCATTERED THUNDERSTORMS TO THE FOOTHILLS AND AREAS MAINLY SOUTH OF I-70. SCATTERING OUT EARLY IN THE DAY HAS HELPED LOW LEVEL CONVECTION TO MATCH INCREASED MID LEVEL STABILITY IN THE MOUNTAINS AND FOOTHILLS. MODERATE SHEAR AND A UNIDIRECTIONAL HODOGRAPH COUPLED WITH THE MOISTURE LEVELS WILL HELP TO BRING STRONG STORMS TO THE LOWER FOOTHILLS AND SOUTH OF DENVER. BRIEF MODERATE RAIN...GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. FURTHER TO THE NORTH AND EAST A LOWER CLOUD DECK AND TEMPERATURES WILL HELP TO KEEP AWAY ANY INSTABILITY IN THE LOWER LEVELS. FOR TONIGHT WITH CLEARING OVER THE EASTERN PLAINS PATCHY FOG AND LOW LEVEL STRATUS WILL FORM BY THE EARLY MORNING HOURS. CAUTION IS URGED FOR EARLY MORNING TRAVELERS. OTHERWISE MOSTLY TO PARTLY CLOUDY SKIES WITH BRING LOW TEMPERATURES IN THE LOWER TO MID 50S FOR THE PLAINS AND 30S FOR THE MOUNTAINS. TOMORROW WILL SEE ANOTHER ROUND OF AFTERNOON SCATTERED THUNDERSTORMS OVER THE FOOTHILLS. INCREASING MOISTURE AND UPPER LEVEL FORCING WILL COMBINE WITH UPSLOPE FLOW TO HELP WITH DEVELOPMENT ALONG THE HIGHER TERRAIN. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 141 PM MDT TUE SEP 29 2015 UPPER LEVEL RIDGE WILL REBUILD OVER THE REGION FOR WEDNESDAY NIGHT AND THURSDAY. THERE MAY BE A FEW LINGERING SHOWERS AND STORMS EARLY WEDNESDAY EVENING...OTHERWISE IT WILL BE DRY. A PLUME OF UPPER LEVEL MOISTURE WILL BRING MID AND HIGH CLOUDS WEDNESDAY NIGHT AND EARLY THURSDAY BEFORE IT SHIFTS NORTH OF THE STATE. THE DECREASING CLOUDS ALONG WITH BEING UNDER THE RIDGE WILL RESULT IN WARM TEMPERATURES ON THURSDAY. CAN'T RULE OUT A FEW WEAK SHOWERS OR STORMS OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS...BUT FOR THE MOST PART IT WILL BE DRY THURSDAY AND THURSDAY NIGHT. FLOW ALOFT WILL BECOME SOUTHWESTERLY THURSDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES INTO NEVADA. GUSTY SOUTH-SOUTHEAST ARE EXPECTED TO FORM OVER THE PLAINS AS LOW PRESSURE DEEPENS OVER UTAH AND WYOMING. THIS WILL TRANSPORT MOISTURE INTO EASTERN COLORADO AND PRODUCE LOW CLOUDS AND FOG. AS THE UPPER LEVEL TROUGH MOVES FROM THE GREAT BASIN TO THE CENTRAL ROCKIES...IT WILL BRING COOLER TEMPERATURES ALONG WITH PRECIPITATION. TIMING OF THE BEST PRECIPITATION LOOKS TO BE FRIDAY AFTERNOON INTO FRIDAY NIGHT. WILL HAVE THE HIGHEST POPS FOR THIS TIME FRAME. THE TROUGH WILL WEAKEN AS IT LIFTS NORTHEAST OF THE STATE SATURDAY. ANOTHER TROUGH DROPS SOUTH AND WILL BE OVER THE GREAT BASIN SUNDAY. COLORADO WILL BE IN BETWEEN THE TWO SYSTEMS. TEMPERATURES WILL REMAIN COOL WITH HIGHS IN THE 60S THIS WEEKEND. BEST CHANCE AT PRECIPITATION LOOKS TO BE AFTERNOON AND EVENING CONVECTION ON SATURDAY. FOR EARLY NEXT WEEK...WILL WATCH WHERE THE TROUGH OVER THE GREAT BASIN MOVES. MODELS ARE SHOWING IT STALLING FOR A SHORT TIME OVER THE GREAT BASIN AND THEN LIFTING EAST OR NORTHEAST AS IT WEAKENS. EXPECT SOME SORT OF TROUGHINESS OVER THE REGION AND WILL KEEP TEMPERATURES COOL. WILL ALSO KEEP A CHANCE FOR PRECIPITATION IN THE FORECAST. THIS TROUGH MAY LIFT NORTH OF COLORADO AND LEAVE NORTHEAST COLORADO MAINLY DRY...AS THE 00Z ECMWF SHOWED. && .AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON) ISSUED AT 141 PM MDT TUE SEP 29 2015 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST AND SOUTH OF THE LOCAL AIRPORTS. SOME CELLS MAY MOVE SSE NEAR THE AIRPORTS BY 22Z BRINGING GUSTY WINDS AND POSSIBLE BRIEF LIGHT TO MODERATE RAIN. WINDS WILL PREDOMINATELY BE FROM THE SSE WITH A MID LEVEL CLOUD DECK THROUGH THE EVENING HOURS. WINDS WILL TURN WESTERLY BY 16Z WEDNESDAY THEN NE BY THE AFTERNOON. LOWERED VISIBILITIES WILL BE POSSIBLE IN THE EARLY MORNING HOURS EAST OF THE AIRPORTS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOWEN LONG TERM...MEIER AVIATION...BOWEN
Hazardous weather outlook, Sep 29, 11:49 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1149 AM MDT TUE SEP 29 2015 COZ030>051-301800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1149 AM MDT TUE SEP 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS AND AREAS SOUTH OF I-70 THIS AFTERNOON AND EVENING. BRIEF MODERATE RAIN WITH LIGHTNING...GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THE STORMS. FURTHER EAST WILL BE TOO STABLE FOR MUCH DEVELOPMENT WITH LOW CLOUDS AND LIGHT RAINSHOWERS PERSISTING INTO THE AFTERNOON. MOSTLY CLOUDY SKIES CLOSER TO THE FOOTHILLS WITH PARTLY CLOUDY OVER THE MOUNTAINS WILL BRING LOW TEMPERATURES DOWN INTO THE LOWER 50S ON THE PLAINS AND 30S IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE HIGH COUNTRY WEDNESDAY AND THURSDAY. THERE WILL BE A GOOD CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS LATE FRIDAY AND INTO EARLY SATURDAY AS A STORM SYSTEM DROPS DOWN FROM THE NORTHWEST. THIS STORM SYSTEM WILL BRING MUCH COOLER TEMPERATURES. LIGHT SNOWFALL WILL BE POSSIBLE ABOVE 10000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 29, 3:40 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT TUE SEP 29 2015
COZ036-292230-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
340 PM MDT TUE SEP 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 430 PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH PLATTE...OR 23 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT
25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROXBOROUGH PARK...SPRUCEWOOD AND SOUTH PLATTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3945 10530 3952 10522 3946 10507 3945 10507
3945 10506 3943 10501 3930 10510
TIME...MOT...LOC 2140Z 307DEG 23KT 3944 10521
DANKERSLocal storm report, Sep 29, 4:52 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 1 W LAKEWOOD 39.70N 105.13W
09/29/2015 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0428 PM HAIL 9 N GOLDEN 39.87N 105.21W
09/29/2015 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:40 PM MDT | Special Weather Statement | BOU | Jefferson | 50 min |
| Sep 29, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Denver, Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.